Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The bracket ring of a combinatorial geometry. I


Author: Neil L. White
Journal: Trans. Amer. Math. Soc. 202 (1975), 79-95
MSC: Primary 05B35
DOI: https://doi.org/10.1090/S0002-9947-1975-0387095-9
MathSciNet review: 0387095
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The bracket ring is a ring of generalized determinants, called brackets, constructed on an arbitrary combinatorial geometry $ G$. The brackets satisfy several familiar properties of determinants, including the syzygies, which are equivalent to Laplace's expansion by minors.

We prove that the bracket ring is a universal coordinatization object for $ G$ in two senses. First, coordinatizations of $ G$ correspond to homomorphisms of the ring into fields, thus reducing the study of coordinatizations of $ G$ to the determination of the prime ideal structure of the bracket ring. Second, $ G$ has a coordinatization-like representation over its own bracket ring, which allows an interesting generalization of some familiar results of linear algebra, including Cramer's rule.

An alternative form of the syzygies is then derived and applied to the problem of finding a standard form for any element of the bracket ring. Finally, we prove that several important relations between geometries, namely orthogonality, subgeometry, and contraction, are directly reflected in the structure of the bracket ring.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05B35

Retrieve articles in all journals with MSC: 05B35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0387095-9
Keywords: Combinatorial pregeometry, matroid, bracket ring, syzygy, determinant, coordinatization, prime ideal, van der Waerden relation, standard product, transversal geometry, orthogonal geometry, minor
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society